The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1357
Subscribers: Log in to read full issue.  Not a subscriber?  Subscribe or purchase issue.
In Brief: Benzonatate Warning

The FDA recently warned that accidental ingestion of the antitussive benzonatate (Tessalon Perles, and others) by children less than 10 years old can be fatal.1 This widely prescribed oral agent, which has been available in the US since 1958, can also cause severe morbidity and death in older children and adults, and not only in overdosage.

Benzonatate is a polyglycol derivative structurally related to procaine and tetracaine. It acts peripherally on stretch receptors in the lower respiratory tract to suppress the cough reflex. If the patient chews or sucks the liquid-filled capsules or "softgels", the drug can cause laryngospasm, bronchospasm and circulatory collapse. Adverse effects that can occur after swallowing an intact capsule include a feeling of numbness in the chest, mental confusion, a sensation of burning in the eyes, and visual hallucinations.

Taken in overdose, benzonatate ... more      

The Medical Letter is a subscriber-funded nonprofit organization that publishes critical appraisals of new prescription drugs and comparative reviews of drugs for common diseases.

Would you like to read the rest of this issue?  Gain access below.

Subscribe
Subscriptions to The Medical Letter on Drugs and Therapeutics include:
  • Print version published and mailed biweekly (26 issues/year)
  • Unlimited online access to current and past issues (1988 - present)
  • Mobile App for iOS, Android, and Kindle Fire
  • FREE online per issue CME/CE
Purchase this issue:
Title: Issue 1357
 Downloadable, electronic issue - $45


Gain access through your organization
Ask your librarian to consider an Institutional Subscription to The Medical Letter.
Recommend to your librarian